Ohio, 2019Hail and Damaging Winds in Ohio, March 14, 2019
March 14, 2019 · NWS PBZ · 11 events in 5 counties and zones
A strong surface low accompanied by an upper level trough moved through the Ohio River Valley during the late evening of March 14th. A line of storms developed along the cold front and brought damaging winds across the Pittsburgh county warning area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface low accompanied by an upper level trough moved through the Ohio River Valley during the late evening of March 14th. A line of storms developed along the cold front and brought damaging winds across the Pittsburgh county warning area. The environment was favorable for severe weather due to low level wind shear (sfc-1km) near 35 to 40kts and mid level shear was 60kts. Temperatures during the day climbed to the upper 70s ahead of the cold front and helped increase low level lapse rates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 14, 6:12 PM EST, 46 minutes earlier.
Area forecast discussion, Mar 14, 6:12 PM EST, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
712 PM EDT Thu Mar 14 2019
.SYNOPSIS...
Showers and thunderstorms, some strong, will accompany a cold
front tonight. After a brief dry break, showers return on Friday
with an upper level disturbance. Above-normal temperatures will
continue through tomorrow, before cooler weather this weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
With 7pm update, only made minor changes to forecast. Pops
appeared to be in good shape, and made no changes to this part
of the forecast. Convection has really had a hard time making it
into eastern Ohio considering the dry air that is in place. The
biggest change made to the forecast had to do with hourly
temperatures, just trying to align better with observations.
Previous discussion follows.
Continued strong warm advection and deep mixing have allowed
temperatures to climb well into the 70s across much of the
region this afternoon. Wind gusts of 20 to 30 MPH out of the
southwest will continue as well, with a bit of an increase
expected over the next hour or two. Still picture southeast Ohio
topping out with wind gusts just below advisory criteria.
As strong low pressure at the surface and aloft lift into the
Great Lakes tonight, the main concern remains the approach of
the system's cold front and the accompanying severe weather
threat. Timing has remained fairly consistent through the
various CAMS runs, with the main convective line expected to
approach the ZZV vicinity at or just before 00Z, with progress
to PIT around 05Z, and then across the ridges late tonight.
The current SPC day 1 outlook, which appears well-placed,
brings a marginal severe risk to the PA/OH border, with a slight
risk across Muskingum/Coshocton counties. Shear will not be a
limiting factor, with 0-6km bulk values in excess of 70 knots
throughout and impressively curved hodographs, especially in
southeast Ohio. The main issue will be instability, and keeping
storms rooted in the boundary layer into the night. Where is
this most likely to occur, in southeast Ohio, parameters such as
critical angles and low LCLs support a tornado threat, as well
as damaging winds. Hail appears a lesser possibility, given a
lack of CAPE in the -10C to -30C hail growth layer. Once storms
reach the PA/OH border and the northern WV panhandle around 04Z
or so, the loss of heating and steep lapse rates will take their
toll on the storms, with a weakening trend thereafter. Have used
this thinking to include gusty wind wording in the grids for
now, holding off on severe mention until a possible watch
issuance later. The current HWO handles the situation nicely.
PoPs decrease rapidly behind the front, as models still indicate
a break between frontal precipitation and showers associated
with the following mid-level trough. Only have lingering showers
east of PIT by 12Z. Temperatures will remain quite mild, with
many locations not getting below 50 tonight.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Early morning PoPs remained confined to mainly the ridges in the
wake of the front, with a CWA-wide dry break around midday.
Showers will then arrive from the northwest during the afternoon
with the approaching upper trough axis. These showers max out in
coverage Friday night, with some modest lake enhancement
possible once low-level flow turns northwest. PoPs decrease
through the day Saturday with the passage of the trough axis,
and dry weather returns Saturday night with the approach of high
pressure.
As far as precipitation type, a mix with or change to snow
showers is expected starting around midnight Friday night, with
this rain/snow mix continuing through Saturday. 850 mb
temperatures will drop below zero before then on Friday, but the
boundary layer will need to cool sufficiently to allow snow. Any
accumulation will be mostly trivial, with totals mostly under an
inch over the 36-hour period from 00Z Saturday to 12Z Sunday.
Temperatures will remain above normal Friday, before cold
advection commences and drives values below climatology on
Saturday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A general troughing pattern aloft remains in place next week,
although flow may become more zonal for a time around the
midweek period. Dry and chilly weather continues on Sunday. The
models continue to disagree on the handling of a Sunday night
shortwave, with the GFS more bullish on precip than the ECMWF,
although ensembles continue to show light precip possibilities.
Will continue to keep PoPs low. Dry and cool weather is then
anticipated with high pressure for Monday and Tuesday. The next
system brings precipitation chances on Wednesday.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms will move into the region this
evening, ahead of an advancing cold front, with the storms
weakening as they enter PA. Where enough instability remains,
have included mention of gusts between 35 to 40kts and lower
visibilities. These storms will move quickly east, with gusty SW
winds and VFR cigs remaining in its wake.
Lowering of cigs to MVFR is expected Friday morning.
.Outlook...
Restrictions are possible Sat with a crossing upper trough.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Mar 14, 3:08 AM EST, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Thu Mar 14 2019
OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-002-150815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Beaver-
Hancock-Brooke-
408 AM EDT Thu Mar 14 2019
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
There will be potential for damaging winds and possibly an isolated
tornado or two this evening as a front crosses the region.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-PAZ008-009-014>016-021>023-029-031-073>076-WVZ003-004-012-021-
509>514-150815-
Garrett-Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Thu Mar 14 2019
This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Coshocton
- When
- March 14, 6:58 PM EST
- Where
- Coshocton County, 2.1 mi SE of Metham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.350, -81.950
A state official reported a tree down along County Rd 24 near Hwy 60.
Thunderstorm Wind, Coshocton
- When
- March 14, 6:58 PM EST
- Where
- Coshocton County, Keene
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.350, -81.870
A citizen reported a tree down near State Route 83.
Thunderstorm Wind, Coshocton
- When
- March 14, 6:59 PM EST
- Where
- Coshocton County, 0.87 mi SE of Metham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.360, -81.970
A tree was down along County Rd. 1192.
Thunderstorm Wind, Tuscarawas
- When
- March 14, 7:06 PM EST
- Where
- Tuscarawas County, 1.72 mi WNW of Dundee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.590, -81.630
A state official reported a tree down along Walnut Creek Bottom Rd.
Hail, Tuscarawas
- When
- March 14, 7:07 PM EST
- Where
- Tuscarawas County, 0.87 mi NE of Shanesville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.510, -81.640
The public measured nickel and penny size hail.
Hail, Tuscarawas
- When
- March 14, 7:10 PM EST
- Where
- Tuscarawas County, 0.52 mi W of Strasburg
- Measured
- 0.75 in hail
- Reported by
- Unknown
- Coordinates
- 40.600, -81.530
Hail measurement of 0.75 inches were observed.
Thunderstorm Wind, Muskingum
- When
- March 14, 7:30 PM EST
- Where
- Muskingum County, Frayszeburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -82.120
A trained observer observed winds that estimated near 60-70 mph.
Thunderstorm Wind, Coshocton
- When
- March 14, 7:41 PM EST
- Where
- Coshocton County, 1.74 mi SW of Warsaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.310, -82.020
The Department of Highways reported trees down on State Route 60.
Thunderstorm Wind, Columbiana
- When
- March 14, 7:50 PM EST
- Where
- Columbiana County, 1.48 mi SSE of Hanoverton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.730, -80.920
The Department of Highways reported trees down on State Route 644.
Thunderstorm Wind, Columbiana
- When
- March 14, 7:52 PM EST
- Where
- Columbiana County, 1.71 mi ESE of New Garden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.790, -80.890
A state official reported trees down near state Route 172 and Sanor Rd.
Thunderstorm Wind, Guernsey
- When
- March 14, 7:58 PM EST
- Where
- Guernsey County, 1.06 mi W of Londonderry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.150, -81.320
The Department of Highways reported trees down alongside US 22.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, March 14, 2019$10.0 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Kentucky, March 14, 20192 injured · $1.6 million · EF2 · 22 events
- Tornadoes and Hail in Alabama, March 14, 2019EF2 · 44 events
- Flooding and Hail in Ohio, March 14, 2019$391,000 · 1.5 in hail · 62 events
- Flooding in Wisconsin, March 14 to 17, 2019$1.7 million · 7 events
- Flood in Michigan, March 14 to 16, 2019$1.7 million · 1 event
- Flooding in Minnesota, March 14 to 31, 2019$300,000 · 16 events
- Tornadoes and Hail in Ohio, March 14, 2019$270,000 · EF0 · 9 events
- Tornado and Hail in Indiana, March 14, 2019$86,000 · EF1 · 7 events
- Wildfire in Texas, March 14, 2019$150,000 · 1 event
- Damaging Wind and Strong Wind in Tennessee, March 14, 20191 injured · $65,000 · 50 kt wind · 5 events
- Tornado and Hail in Indiana, March 14, 2019$60,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803587, 803589, 803585, 803590, 803603, 803604, 803598, 803596, 803592, 803594, 803601.